New Mexico, 2016

Flash Flooding in New Mexico, August 21, 2016

August 21, 2016 · NWS MAF · 6 events in 1 county or zone

S. A cold front had moved through southeast New Mexico the previous day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper trough over the Great Lakes region, and another strengthening upper trough over the southwestern U.S. A cold front had moved through southeast New Mexico the previous day. The upper trough over the southwestern U.S. increased lift over the region, and there was plentiful moisture across the area. These conditions allowed for flash flooding to occur in southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 4:20 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 21, 4:20 AM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
620 AM CDT SUN AUG 21 2016

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

The main concern this forecast period are MVFR ceilings affecting
area terminals this morning, with improvement not expected until
around 15Z/16Z when ceilings lift and scatter out around 4-5kft.
A few showers may affect CNM this morning, and while additional
storms are possible this afternoon/evening, have not included
mention due to timing uncertainty. Otherwise, VFR conditions with
E/SE winds are expected from late this morning onward, with low
ceilings expected to return after 22/06Z.

&&

.PREV DISCUSSION... /issued 345 AM CDT SUN AUG 21 2016/

DISCUSSION...

Not many changes to the current forecast, with relatively cool, wet
wx on tap for West Texas and Southeast New Mexico into next week.
Sfc analysis shows that the cold front has cleared the Big Bend
Area, ushering in below-normal temperatures across the area.  In the
upper lvls, WV imagery shows the trough that brought the cold front
to the region yesterday is ejecting NE thru the Great Lakes region,
w/split flow around a ridge in the west centered over nrn CA and
converging over the Arklatex.

Sfc ridging will move off to the east today, allowing winds to veer
back around to return flow overnight, and pushing a warm front north
thru the area into Monday.  The low-lvl theta-e ridge currently lies
over the SW portion of the FA, and models develop this NE into the
area over the next 72 hours, orienting it SW-NE across West Texas
and SE NM by Tue/Wed.  In general, models keep the upper ridge over
the Gulf Coast states into the extended, leaving our area under SW
flow aloft and allowing multiple disturbances to move thru the area.
Ensembles show most of the anomalously high PWAT still lies further
east across central Texas, but does extend into the Davis/Apache
Mtns, so opportunities for decent rains exist, especially in the
short term.

Temps into the extended will be tricky due to expected cloud
cover/precip, but models generally warm H85 temps throughout the
week.  However, things should stay below normal as far as highs go,
w/increased moisture keeping mins above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     83  69  83  73 /  20  20  50  30
Carlsbad                       82  68  86  69 /  40  30  30  30
Dryden                         82  72  80  73 /  40  40  50  20
Fort Stockton                  84  68  83  70 /  30  20  40  30
Guadalupe Pass                 71  61  75  63 /  50  40  40  30
Hobbs                          81  64  84  67 /  10  20  30  20
Marfa                          75  60  76  63 /  40  40  40  50
Midland Intl Airport           83  68  83  72 /  20  20  40  20
Odessa                         83  68  83  72 /  20  20  40  20
Wink                           85  69  85  72 /  20  20  30  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 21, 1:08 AM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 AM CDT SUN AUG 21 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
308 AM CDT SUN AUG 21 2016 /208 AM MDT SUN AUG 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...MAINLY ALONG AND WEST OF THE PECOS
RIVER...WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH MAY
LEAD TO LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER
CROSSINGS...AND OTHER AREAS SUSCEPTIBLE TO HIGH WATER. WIND GUSTS
TO 50 MPH AND FREQUENT LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES INCREASE OVER WEST TEXAS AND SOUTHEASTERN NEW
MEXICO ON MONDAY...WITH THE BEST CHANCES OVER THE EASTERN PERMIAN
BASIN SOUTH TO THE LOWER TRANS-PECOS. THUNDERSTORMS WILL BE
POSSIBLE EACH DAY NEXT WEEK...WITH CHANCES INCREASING AREAWIDE ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Holloman AFB radar (KHDX), 169 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
August 21, 9:30 AM MST to 10:30 AM MST
Where
Eddy County, 3.05 mi N of Lakewood to 3.02 mi N of Lakewood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.674, -104.371

Heavy rain fell across Eddy County and produced flash flooding about 20 miles north of Carlsbad. There was six inches of water running across County Road 34. No damage was reported.

Flash Flood, Eddy

When
August 21, 10:38 AM MST to 12:30 PM MST
Where
Eddy County, 0.71 mi ESE of Happy Vly to 0.82 mi S of Carlsbad
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.416, -104.259

Heavy rain fell across Eddy County and produced flash flooding in Carlsbad. There was significant ongoing street flooding. Lea Street in Carlsbad was flooded curb to curb six to twelve inches deep at some intersections. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
August 21, 11:08 AM MST to 12:40 PM MST
Where
Eddy County, 1.62 mi NNE of (Cnm)carlsbad Arpt to 1.85 mi SSE of Carlsbad
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.350, -104.255

Heavy rain fell across Eddy County and produced flash flooding near and on the south side of Carlsbad. There was major flooding of US Highway 62/180 from the Carlsbad Airport north to Walmart in South Carlsbad at the junction of Center Street. The highway was flooded curb to curb six inches to a foot deep. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
August 21, 12:35 PM MST to 3:00 PM MST
Where
Eddy County, 14 mi WSW of Carlsbad to 10.49 mi W of (Cnm)carlsbad Arpt
Cause
Heavy Rain
Property damage
$500
Reported by
COOP Observer
Coordinates
32.343, -104.452

Heavy rain fell across Eddy County and produced flash flooding. A cooperative observer reported one to two feet of water from Last Chance Creek running over the road about twelve miles west of the Cavern City Air Terminal. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
August 21, 7:39 PM MST to 11:40 PM MST
Where
Eddy County, 6.45 mi WSW of (Cnm)carlsbad Arpt to 6.2 mi WSW of (Cnm)carlsbad Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.285, -104.367

Heavy rain fell across Eddy County and produced flash flooding southwest of Carlsbad. County Road 408 intersecting with County Road 672 was flooded. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
August 21, 7:39 PM MST to 8:40 PM MST
Where
Eddy County, 2.3 mi N of (Cnm)carlsbad Arpt to 3.32 mi N of (Cnm)carlsbad Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.363, -104.269

Heavy rain fell across Eddy County and produced flash flooding in Carlsbad. County Road 672 in Carlsbad had four to five feet of flowing water across low water crossings. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652782, 650966, 650975, 650987, 652835, 652839.